Wisconsin, 2024Flash Flood in Wisconsin, July 2, 2024
July 2, 2024 · NWS ARX · 1 event in 1 county or zone
5 in an hour across northwestern portions of Grant County. Numerous streets were flooded in Beetown Township as a result.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- $10,000
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours on July 2nd, rounds of showers and storms moved across portions of Grant County with one round of storms producing around 1.5 in an hour across northwestern portions of Grant County. Numerous streets were flooded in Beetown Township as a result.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 2, 2:04 PM CST, 3 hours 27 minutes earlier. Its key messages:
- The atmosphere is priming itself for a second wave of showers and storms, with a heavy rainfall and flash flooding threat across northeast IA and southwest WI. Another 1-3" could fall this afternoon into the evening, and a Flood Watch is in effect. The flooding threat diminishes after 8-9 pm.
- July 4th has shower and thunderstorm chances increasing from west to east as the day progresses, with most areas seeing rain at some point during the afternoon and evening. There was a small increase in the severe storm threat across northeast IA for later Thursday. Also, more rain is forecast with 1" north of I-90 a higher probability (35-45%).
- Unsettled weather into the weekend with periodic rain chances and below normal temperatures. Probabilities have increased north of I- 90 for 1"+ of rain Friday too. Heavy rain and severe weather chances look minimal at this time after Friday.
Area forecast discussion, Jul 2, 2:04 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
304 PM CDT Tue Jul 2 2024
.KEY MESSAGES...
- The atmosphere is priming itself for a second wave of showers
and storms, with a heavy rainfall and flash flooding threat
across northeast IA and southwest WI. Another 1-3" could fall
this afternoon into the evening, and a Flood Watch is in
effect. The flooding threat diminishes after 8-9 pm.
- July 4th has shower and thunderstorm chances increasing from
west to east as the day progresses, with most areas seeing
rain at some point during the afternoon and evening. There was
a small increase in the severe storm threat across northeast
IA for later Thursday. Also, more rain is forecast with 1"
north of I-90 a higher probability (35-45%).
- Unsettled weather into the weekend with periodic rain chances
and below normal temperatures. Probabilities have increased
north of I- 90 for 1"+ of rain Friday too. Heavy rain and
severe weather chances look minimal at this time after Friday.
&&
.DISCUSSION...
Issued at 303 PM CDT Tue Jul 2 2024
Flash Flooding Threat Through Evening
GOES visible imagery showing rapid destabilization occurring
across southeast Iowa with a warm front now located near I-80
per observations at 18Z and moving north. SPC mesoanalysis at
19Z indicates 1000 J/Kg of MUCAPE has moved into northeast IA
and far swrn WI, with the warm front and 1000 J/Kg of SBCAPE
forecast to just pass through the southern part of Grant county.
There is a big pool of SBCAPE to the south, around 4500 J/Kg.
Lightning and storms are on the increase regionwide but the
most significant area is the convergent, inverted trough
northeast of the Topeka surface low center in central Iowa.
Convective initiation there will train into the Flood Watch area
and the CAMS have done a nice job leading that conceptual model.
The air mass is tropical with 2" precipitable water (PW) values
indicated on the GOES PW in the clear, warm sector over
southeast IA at 1920Z.
Thus, expect the storms to form on the trough as radar
indicates they are, and train into the Flood Watch area with
mid-level frontogenesis favoring lift northwestward leveraging
any elevated instability (albeit only 250-500 J/Kg). Have
updated rain amounts to 1-2.5" total in the Flood Watch with 3"
right in the heart of a training axis. The most threatening
window is 4-8 pm with diminishing threats afterward and all
precipitation east of the area by midnight. Should the warm
sector enter parts of the far southern Grant county, there may
be a window of surface-based storms where a tornado could not be
ruled out and a higher wind gust. We will be monitoring this
situation and the surface CIN over the coming hours.
Wednesday is looking outstanding and one of the better days of the
week it seems.
July 4th Still Looking Wet
There are still some details to work out,the forecast generally is
on track for July 4th with weather system moving in from the west
during the day and into the night. The model guidance is consistent
with its idea of a deepening tropospheric low shifting into the area
in northwest flow with good 300-500mb qVector convergence overcoming
the area in the later afternoon and evening. By 7 pm Thursday, a mid-
level jet max is forecast over Iowa with the area seeing some
increased juxtaposition of SBCAPE and deeper wind shear. These
probabilities of 750 J/Kg of SBCAPE and 30 kts of 0-6km shear are
on the increase with 30-40% suggested over northeast Iowa,
decreasing north and east. Instability seem to be the main
question with a rich pool further south, and some guidance
differences in southerly flow or easterly flow ahead of this low
at the surface. Overall, increasing shower and storm chances
Thursday. SPC has the area in a marginal risk /level 1/ which
seems appropriate. There may also be a heavier rainfall threat
of over an inch Thursday night. The 02.00Z Grand Ensemble
targets the I-94 corridor right now with 35-45% probabilities
beginning on I-90 and increasing north Thursday afternoon and
night. This is a tricky little system when many people want to
be outdoors, so hopefully additional details can be added to the
forecast in the next day.
Unsettled into the New Week
Friday is a day for the frogs it seems. The deep low lingers
overhead with some instability present. It seems like a day where
showers and occasional storms pinwheel across the area. This system
on Friday will need to be watched a bit for higher rainfall amounts
over 1". While the tropical precipitable water values shift east,
there is more of a trowal-like air stream wrapping around the north
side of the low-level low into WI with values of 1.25-1.50". Right
now, the 100 member Grand Ensemble is suggesting a 35% chance of
1"+ north of I-90.
The low shifts east with shortwave ridging in place for Saturday in
much of the guidance and the highest probability for a dry day with
comfortable temperatures. Rain chances then ramp up for Sunday with
yet another system coming in. Unsettled overall in this period with
below normal temperatures and humidity.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1252 PM CDT Tue Jul 2 2024
Main taf concerns are IFR conditions this afternoon into this
evening along with the threat for thunder at both RST/LSE taf
sites. Low pressure will move across the area this
afternoon/evening and spread another round of showers/storms.
Conditions will remain in IFR or lower to IFR this afternoon
and continue into this evening. With the lack of instability
over the area and coverage of thunder...confidence in thunder
occurring at LSE/RST taf sites remains low. Will continue
mention of vicinity of thunder at both RST/LSE taf sites. Drier
air advects into the area after 06z Wednesday and allow
conditions to improve to VFR at both taf sites.
&&
.HYDROLOGY...
Issued at 303 PM CDT Tue Jul 2 2024
Flooding continues on the Mississippi river with no large
changes noted in the new forecasts except for Guttenberg and
McGregor Iowa. The river forecast came up another 1/2 foot or
so and it seems the Wisconsin river input water flow plays a
part with the forecast consistency.
Otherwise, with 1-2" of rain fell across the area last night and
this morning. There are rises occurring and forecast on the
tributaries, and some to flood stage, but nothing major out of
last nights rain.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch until 1 AM CDT Wednesday for WIZ054-055-061.
MN...None.
IA...Flood Watch until 1 AM CDT Wednesday for IAZ029-030.
&&
DISCUSSION...Baumgardt
AVIATION...DTJ
HYDROLOGY...JAW
Hazardous weather outlook, Jul 2, 12:01 PM CST, 5 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
101 PM CDT Tue Jul 2 2024
IAZ008>011-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053-031215-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Wabasha-
Dodge-Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-
101 PM CDT Tue Jul 2 2024
This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...into western and central Wisconsin.
.DAY ONE...Through Tonight
Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.
Thunderstorms this afternoon into this evening will bring brief
heavy rain but additional flooding and flash flooding is of a low
probability (0-20%). Severe storms are unlikely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.
Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.
.SPOTTER INFORMATION STATEMENT...
While spotter activation is not anticipated, any reports of rain
and flooding would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
IAZ029-030-WIZ054-055-061-031215-
Fayette-Clayton-Crawford-Richland-Grant-
101 PM CDT Tue Jul 2 2024
This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.
.DAY ONE...Through Tonight
Flooding continues along the Mississippi River. Please see the
latest flood statements for additional details.
Thunderstorms this afternoon into this evening will bring heavy
rain with an additional 1-2", localized 3" amounts. 2-3" amounts
would most likely lead to additional flooding and flash flooding.
A Flood Watch is in effect this afternoon and evening as a result.
A strong storm may occur this afternoon and evening, but the
overall probability for a severe storm is low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.
Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms or additional heavy rainfall is low.
.SPOTTER INFORMATION STATEMENT...
While spotter activation is not anticipated, any reports of rain
and flooding would be appreciated.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
Baumgardt
Flash Flood, Grant
- When
- July 2, 5:31 PM CST
- Where
- Grant County, 0.51 mi W of Beetown to 0.81 mi S of Beetown
- Cause
- Heavy Rain
- Property damage
- $15,000
- Crop damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 42.800, -90.890
Emergency management reported numerous roads closed in Beetown Township with Portage Bridge Road also underwater.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in California, July 2 to 6, 202410 deaths · 4 events
- Excessive Heat and Heat in California, July 2 to 13, 20242 deaths · 32 events
- Excessive Heat in California, July 2 to 13, 20242 deaths · 9 events
- Wildfire in California, July 2 to 8, 2024$5.2 million · 1 event
- Tornado and Damaging Wind in Arizona, July 2, 2024$52,000 · EF1 · 2 events
- Coastal Flood and Damaging Winds in Puerto Rico, July 2 to 3, 2024$81,000 · 8 events
- Damaging Winds in Kansas, July 2, 20243 injured · 61 kt wind · 25 events
- Flash Flooding and Damaging Winds in Iowa, July 2, 202470 kt wind · 23 events
- Damaging Winds in Missouri, July 2, 202452 kt wind · 13 events
- Flooding in Illinois, July 2 to 22, 20249 events
- Flash Flooding and Heavy Rain in Iowa, July 2, 20247 events
- Heat in Texas, July 2 to 5, 20245 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1199857.